Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Goodland, KS

May 17, 2000Decatur County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2000, 2:58 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 2:58 PM CDT (19:58 UTC)
Expired
May 17, 2000, 3:30 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Decatur County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:05 PM CDTHail 0.75Norcatur, KS
May 17, 3:15 PM CDTHail 0.75Bartley, NE
May 17, 3:36 PM CDTHail 1.5Bartley, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KGLD 171959
SVRGLD
KSC039-NEC145-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS
  EASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 330 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF LEBANON...OR 17 MILES NORTHEAST
  OF OBERLIN...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AROUND 315 PM CDT
  BARTLEY AROUND 320 PM CDT

* OTHER LOCATIONS IN THIS WARNING INCLUDE...LEBANON AND DANBURY.

$$

LAT...LON 3994 10043 3993 10020 4033 10026 4032 10061

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:15 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 17, 1:15 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT WED MAY 17 2000

UPDATED AGAIN TO ADJUST TEMPERATURES AS COMPRESSIONAL WARMING AHEAD
OF FRONT AND BEHIND THE DRYLINE HAS SURGED TEMPERATURES INTO THE
MIDDLE 80S. ALSO TOOK OUT BECOMING WORDING FOR WINDS AS ADVISORY
CRITERIA BEING MET BEHIND DRYLINE. FINALLY...REMOVED ALL MENTION OF
PRECIP OVER ALL BUT WESTERN CWA AS DRIER AIR CURRENTLY ON ITS WAY
THROUGH EASTERN CWA. WILL HAVE TO WATCH WESTERN CWA FOR WRAPAROUND
CLOUDINESS AND THUNDERSTORMS AS UPPER LOW AND COLD POOL ALOFT MOVE
OVER AREA.

.GLD...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR CO ZONES
       091 AND 092, KS ZONES 0_02-004...013-016...027-028...AND 041-
       042.

THEDE

In the hours before

Special weather statement, May 17, 11:45 AM CDT, 3 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED MAY 17 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

AN UPPER LEVEL STORM SYSTEM CONTINUES TO ORGANIZE OVER THE
COLORADO ROCKIES WHILE AT THE SURFACE...LOW PRESSURE CONTINUES TO
DEEPEN OVER THE FRONT RANGE OF COLORADO. A DRYLINE HAD DEVELOPED FROM
NEAR DENVER SOUTHEAST THROUGH FLAGLER TO TRIBUNE. EAST OF THIS
BOUNDARY ABUNDANT LOW LEVEL MOISTURE EXISTS.

THE UPPER LEVEL AND SURFACE LOW PRESSURE AREAS WILL MOVE INTO WESTERN
KANSAS LATE THIS AFTERNOON...USHERING IN MUCH DRIER AIR ON SOUTHWEST
WINDS OF 30 TO 40 MPH. THE EXCEPTION WILL BE OVER YUMA COUNTY
COLORADO...DUNDY COUNTY NEBRASKA...AND CHEYENNE COUNTY KANSAS WHERE
WRAPAROUND MOISTURE WILL SUSTAIN HIGHER AMOUNTS OF LOW LEVEL
MOISTURE. THIS AREA WILL ALSO HAVE THE BEST CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND EVENING. SHOULD THEY BECOME SEVERE...THE PRIMARY
THREAT WOULD BE LARGE HAIL.

THEDE
Special weather statement, May 17, 2:15 PM CDT, 43 minutes before
NEZ079>081-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT WED MAY 17 2000

...TORNADO WATCH 297 IN EFFECT UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 7 PM
MDT (8 PM CDT) FOR PERSONS IN DUNDY...HITCHCOCK...AND RED WILLOW
COUNTIES OF NEBRASKA.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:30 PM CDTSevere Thunderstorm WarningGLDRed Willow30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.